Alert archive / Alabama / Flash Flood Warnings in 2026

Flash Flood Warning 4, NWS Birmingham, AL

March 9, 2026Jefferson County, St. Clair County, Shelby County, Alabama

NWS Birmingham, AL issued this flash flood warning at Mar 9, 2026, 8:26 PM CDT for Jefferson County, St. Clair County, Shelby County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2026, 8:26 PM CDT (01:26 UTC)
Expired
Mar 9, 2026, 11:30 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, AL, Shelby County, AL, St. Clair County, AL

The radar

The Birmingham radar (KBMX), 27 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2026-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 877 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2026-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
877 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

321 
WGUS54 KBMX 100126
FFWBMX
ALC073-115-117-100430-
/O.NEW.KBMX.FF.W.0004.260310T0126Z-260310T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
826 PM CDT Mon Mar 9 2026

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Central Jefferson County in central Alabama...
  Southwestern St. Clair County in central Alabama...
  Central Shelby County in central Alabama...

* Until 1130 PM CDT.

* At 826 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Birmingham, Hoover, Vestavia Hills, Alabaster, Bessemer, Homewood, 
  Pelham, Mountain Brook, Trussville, Helena, Hueytown, Gardendale, 
  Irondale, Leeds, Moody, Fairfield, Chelsea, Fultondale, Center 
  Point and Pleasant Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3328 8707 3328 8709 3329 8709 3329 8711
      3330 8713 3332 8717 3338 8720 3356 8703
      3368 8687 3365 8651 3350 8641 3334 8658
      3324 8674 3321 8694 3327 8707

FLASH FLOOD...RADAR INDICATED

$$

TC
1 follow-up statement
981 
WGUS74 KBMX 100200
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
900 PM CDT Mon Mar 9 2026

ALC073-115-117-100430-
/O.CON.KBMX.FF.W.0004.000000T0000Z-260310T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson AL-St. Clair AL-Shelby AL-
900 PM CDT Mon Mar 9 2026

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT THIS 
EVENING FOR CENTRAL JEFFERSON, SOUTHWESTERN ST. CLAIR AND CENTRAL 
SHELBY COUNTIES...

At 900 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2 inches of rain have 
fallen. Additional rainfall amounts of 1 to 2 inches are possible in 
the warned area. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Birmingham, Hoover, Vestavia Hills, Alabaster, Bessemer, Homewood, 
  Pelham, Mountain Brook, Trussville, Helena, Hueytown, Gardendale, 
  Irondale, Leeds, Moody, Fairfield, Chelsea, Fultondale, Center 
  Point and Pleasant Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3328 8707 3328 8709 3329 8709 3329 8711
      3330 8713 3332 8717 3338 8720 3356 8703
      3368 8687 3365 8651 3350 8641 3334 8658
      3324 8674 3321 8694 3327 8707

FLASH FLOOD...RADAR INDICATED

$$

TC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Mar 9, 6:21 PM CDT, 2 hours 5 minutes earlier. Its key messages:

  • Updated at 611 PM CDT MON MAR 9 2026
  • There is a risk of severe thunderstorms affecting Central Alabama late this afternoon and evening. Threats include damaging wind gusts, large hail and a brief tornado. Brief, minor flooding may occur in downpours.
  • There is a risk of severe thunderstorms affecting Central Alabama late Wednesday. Threats including damaging wind gusts, large hail, and perhaps a few tornadoes. Brief, minor flooding may occur in downpours.
  • There is a medium to high chance for low temperatures reaching the upper 30s Friday morning when conditions may become supportive of patchy frost.
Area forecast discussion, Mar 9, 6:21 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
621 PM CDT Mon Mar 9 2026

...New AVIATION...

.KEY MESSAGES...
Updated at 611 PM CDT MON MAR 9 2026

 - There is a risk of severe thunderstorms affecting Central
   Alabama late this afternoon and evening. Threats include
   damaging wind gusts, large hail and a brief tornado. Brief,
   minor flooding may occur in downpours.

 - There is a risk of severe thunderstorms affecting Central
   Alabama late Wednesday. Threats including damaging wind gusts,
   large hail, and perhaps a few tornadoes. Brief, minor flooding
   may occur in downpours.

 - There is a medium to high chance for low temperatures reaching
   the upper 30s Friday morning when conditions may become
   supportive of patchy frost.

&&

.DISCUSSION...
(This afternoon through Sunday)
Issued at 105 PM CDT MON MAR 9 2026

After the slow burn-off this morning, temperatures are rapidly
warming ahead of a shortwave moving through the MS Valley right
now. The main line of showers and storms will slide across
northern MS and work into northwestern Alabama between 5 to 6 PM
and then slide south and east through the early evening. We are
doing an afternoon balloon launch to see if we can better capture
on the environment ahead of this complex. Models are indicating
that this will be a high cape, but low shear event. More of a
typical MCS event for Central Alabama. Look for the complex to
really increase in forward speed this afternoon and evening. The
primary threats for this will be strong winds and some large hail,
however a brief spin up tornado can not be ruled out, especially
on the leading edge of the line and then storm generated
instability.

As the complex of showers and storms work out of the area Tuesday
morning, a shortwave ridge will slide across the Gulf Coast. Thus
temperatures will increase into the low 80s for a large portion
of Central Alabama. Despite the increase in high pressure there
still could be a few showers/storms in the north and eastern
portions of the area.

For Wednesday, a southern-stream shortwave should merge with
another trough just to its north. By late Wednesday, a large,
sharp trough axis will be on our doorstep, allowing for a large
line of showers and thunderstorms. The models continue to show a
slower trend, with it leaning toward generally a night-time event
for Central Alabama. Shear profiles and weak, but sufficient,
instability will offer a risk for damaging wind gusts and perhaps
a few tornadoes. While this activity will be progressive, high
rainfall rates could cause brief, minor flooding.

A brief dip in temperatures follows Wednesday's storm system. The
coldest period looks to be Friday morning. Guidance has a medium
to high chance for low temperatures slipping into the 30s for
parts of Central Alabama. Forecast winds and relative humidity
suggest patchy frost could be in the cards barring any changes.
Calmer weather conditions are forecast for Saturday and Sunday
with a return to seasonably warm conditions.

16

&&

.AVIATION...
(00Z TAFS)
Issued at 611 PM CDT MON MAR 9 2026

Conditions will deteriorate over the next few hours for
BHM/EET/TCL as a line of strong to severe storms moves through the
region. MVFR to brief IFR ceilings are likely along with gusty
winds with any storm. Heavy rainfall will lead to reduced
visibilities as well. Continued with the PROB30 mention for
AUO/MGM as chances for convection are not as great the further
south we go. Another round of low level stratus and fog are likely
to develop in the wake of this evening's convection. While not
expecting widespread dense fog, there is potential for patches of
dense fog where we see the heaviest rain this evening. VFR returns
by mid day.

95/Castillo

&&

.FIRE WEATHER...

There are no low RH concerns over the next few days. It wont be
until after Wednesday's strong front that lower dew points return
and promote lower afternoon MinRHs (Thu-Sat in the 30% range).
Winds will be southerly between 5-10 mph on Tuesday, and
southerly around 10-15 mph on Wednesday (shifting to the northwest
overnight). Scattered to numerous thunderstorms are forecast for
late afternoon through tonight, some of which may be severe with
strong wind gusts and large hail. Tuesday is looking quieter and
seasonably warm. A line of showers and thunderstorms is likely
late Wednesday afternoon to night, some of which may be severe. A
period of rain-free weather is forecast late week into the
weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     59  79  61  82 /  80  30  10  10
Anniston    61  80  62  83 /  80  20  10  10
Birmingham  63  80  65  82 /  80  20  10  20
Tuscaloosa  63  83  64  84 /  60  10  10  20
Calera      63  82  63  84 /  70  10  10  10
Auburn      63  82  63  83 /  70  20  10   0
Montgomery  63  84  64  85 /  40  10  10  10
Troy        63  85  63  85 /  20  10  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

DISCUSSION...16
AVIATION...95/Castillo

In the hours before

Special weather statement, Mar 9, 7:34 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Birmingham AL
734 PM CDT Mon Mar 9 2026

ALZ017-019-021-024-026-027-100145-
Calhoun AL-Jefferson AL-Talladega AL-St. Clair AL-Cleburne AL-
Blount AL-
734 PM CDT Mon Mar 9 2026

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN TALLADEGA...
SOUTHEASTERN BLOUNT...CALHOUN...NORTHEASTERN JEFFERSON...ST. CLAIR
AND CENTRAL CLEBURNE COUNTIES THROUGH 845 PM CDT...

At 734 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sumiton to near Clay to near Hokes Bluff.
Movement was southeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Northeastern Birmingham, Anniston, Oxford, Trussville, Gardendale,
Pell City, Jacksonville, Irondale, Leeds, Moody, Rainbow City,
Fultondale, Piedmont, Springville, Odenville, Heflin, Sumiton, Cobb
Town, Fort McClellan, and Saks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central, northeastern and east central Alabama.

&&

LAT...LON 3347 8583 3347 8589 3350 8585 3350 8590
      3346 8591 3350 8648 3355 8648 3350 8661
      3372 8704 3377 8702 3378 8678 3399 8622
      3384 8605 3391 8590 3395 8588 3393 8574
      3397 8574 3394 8550 3396 8540 3375 8536
TIME...MOT...LOC 0034Z 294DEG 39KT 3371 8702 3373 8656 3406 8591

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

87/Grantham
Local storm report, Mar 9, 8:04 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
804 PM CDT Mon Mar 9 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     Tstm Wnd Dmg     4 NW North Johns        33.40N 87.16W
03/09/2026                   Jefferson          AL   Fire Dept/Rescue

            Trees down in the area of Mud Creek Road and
            Groundhog Road.

&&

GMS
Local storm report, Mar 9, 8:16 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
816 PM CDT Mon Mar 9 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     Tstm Wnd Dmg     1 W Hueytown            33.45N 87.02W
03/09/2026                   Jefferson          AL   Public

            Large oak tree downed, taking out a fence.

&&

GMS
Local storm report, Mar 9, 8:17 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
817 PM CDT Mon Mar 9 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     Tstm Wnd Dmg     Morris                  33.74N 86.81W
03/09/2026                   Jefferson          AL   Fire Dept/Rescue

            Trees and powerlines downed.

&&

GMS
Local storm report, Mar 9, 8:22 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
822 PM CDT Mon Mar 9 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     Tstm Wnd Dmg     Blanche                 34.36N 85.61W
03/09/2026                   Cherokee           AL   Public

            Trees downed in the Blanche area.

&&

GMS
Local storm report, Mar 9, 8:23 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
823 PM CDT Mon Mar 9 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     Tstm Wnd Dmg     1 WSW Gaylesville       34.26N 85.58W
03/09/2026                   Cherokee           AL   Public

            Trees downed on the north side of Weiss
            Lake.

&&

GMS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 7:00 PM CDTSevere Thunderstorm WarningBMXFayette, Tuscaloosa60 min
Mar 9, 7:19 PM CDTAreal Flood AdvisoryBMXFayette, Tuscaloosa, Walker3 hr
Mar 9, 7:20 PM CDTTornado WarningBMXTuscaloosa8 min
Mar 9, 7:27 PM CDTSevere Thunderstorm WarningBMXJefferson, Walker63 min
Mar 9, 7:34 PM CDTSpecial Weather StatementBMXCalhoun, Cleburne, St. Clair71 min
Mar 9, 7:36 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXTuscaloosa39 min
Mar 9, 7:39 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne, Etowah66 min
Mar 9, 7:47 PM CDTAreal Flood AdvisoryBMXBlount, Fayette, Jefferson, Walker118 min
Mar 9, 7:58 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXShelby62 min
Mar 9, 8:06 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXPickens54 min
Mar 9, 8:10 PM CDTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, Jefferson, St. Clair, Shelby and 1 more65 min
Mar 9, 8:33 PM CDTAreal Flood AdvisoryBMXCalhoun, Cherokee, Cleburne, Talladega3 hr
Mar 9, 8:35 PM CDTSevere Thunderstorm WarningBMXTalladega55 min
Mar 9, 8:40 PM CDTSpecial Weather StatementBMXRandolph35 min
Mar 9, 8:48 PM CDTSevere Thunderstorm WarningBMXPickens18 min
Mar 9, 8:54 PM CDTSpecial Weather StatementBMXCoosa51 min
Mar 9, 9:06 PM CDTSpecial Weather StatementBMXClay54 min
Mar 9, 9:13 PM CDTAreal Flood AdvisoryBMXCherokee2 hr
Mar 9, 9:24 PM CDTSpecial Weather StatementBMXCoosa36 min
Mar 9, 9:50 PM CDTSpecial Weather StatementBMXChambers, Tallapoosa25 min
Mar 9, 10:29 PM CDTSpecial Weather StatementBMXChambers, Lee, Macon46 min
Mar 9, 10:36 PM CDTSpecial Weather StatementBMXBibb24 min
Mar 9, 11:12 PM CDTSpecial Weather StatementBMXChilton33 min
Mar 9, 11:36 PM CDTSpecial Weather StatementBMXJefferson24 min
Mar 10, 12:09 AM CDTSpecial Weather StatementBMXCoosa36 min

Nearby

Flash Flood Warnings in Alabama, 2026Every flash flood warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.